Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2003, 12:40 PM MDT for Yuma County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 12:40 PM MDT (18:40 UTC)
- Expired
- May 8, 2003, 1:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 081840 SVRGLD COC125-081930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 130 PM MDT * AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF IDALIA...OR ABOUT 21 MILES WEST OF ST. FRANCIS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHER ISLAND AT 1255 PM MDT LAIRD AT 120 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...BONNY RESERVOIR AND HALE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM MDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3980 10235 3959 10227 3959 10206 4014 10207 LOCKHART $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:37 AM MDT, 10 hours 3 minutes earlier.
Area forecast discussion, May 8, 2:37 AM MDT, 10 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 237 AM MDT THU MAY 8 2003 FORECAST CONCERNS WILL BE MORNING CONVECTION...EXTENT OF STRATUS/FOG AND IMPACT ON TEMPS...AND THUNDERSTORM POTENTIAL ONCE AGAIN THIS AFTERNOON MAINLY NORTH OF INTERSTATE 70. LONGWAVE TROUGH REMAINS OVER THE WESTERN HALF OF THE COUNTRY WITH AN ELONGATED RIDGE OVER THE SOUTHEAST STATES. AS ONE SHORT WAVE MOVES INTO THE NORTHERN PLAINS TODAY AND THE SURFACE LOW MOVES INTO CENTRAL KANSAS...SOUTHWEST FLOW IN THE LOW/MID LEVELS WILL ADVECT DRIER AIR INTO THE FORECAST AREA KEEPING ANY THUNDERSTORMS FROM DEVELOPING SOUTH OF INTERSTATE 70. THIS SHOULD ALLOW TEMPERATURES TO WARM INTO THE MID 70S IN THE SOUTHERN PORTIONS OF THE FORECAST AREA AND INTO THE UPPER 60S TO LOWER 70S IN THE NORTH. WITH MORE INSOLATION...TEMPERATURES MAY WARM INTO THE LOWER 80S...BUT FEEL MORNING CLOUDS AND SOME WRAP AROUND MOISTURE IN THE NORTH AND EAST MAY LIMIT WARMUP. STABILITY PARAMETERS SUGGEST ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ACROSS THE NORTHERN TIER OF COUNTIES AND IN THE FAR EASTERN SECTIONS OF THE FORECAST AREA. LEFT THE 30 POP FROM PREVIOUS FORECAST AND EXTENDED IT THROUGH 00Z ACROSS THE NORTHERN TIER OF COUNTIES BEFORE INSTABILITY AXIS SHIFTS EASTWARD AWAY FROM THE AREA. LOWS TONIGHT WILL RANGE FROM LOWER 40S IN THE WEST TO THE UPPER 40S IN THE EAST. FRIDAY...WILL KEEP FRIDAY DRY AS 700 MB DEWPOINT DOES NOT SUPPORT PRECIPITATION....AND KEEP 30 POP FOR FRIDAY NIGHT AS SURFACE LOW MOVES INTO SOUTHWEST KANSAS AND BOUNDARY APPROACHES FROM THE NORTH. SATURDAY...BOTH ETA/GFS BRING MUCH COLDER AIR INTO THE FORECAST AREA AND THICKNESS VALUES/850 TEMPERATURES SUPPORT HIGHS AROUND 50. EARLY MORNING HIGHS RANGING FROM 52 AT YUMA TO 64 AT HILL CITY WITH TEMPERATURES FALLING INTO THE UPPER 40S TO LOWER 50S BY AFTERNOON. NO CHANGE TO POPS AT THIS TIME. DAYS 4 THROUGH 7...A FEW TWEAKS TO TEMPERATURES WITH NO OTHER CHANGES. .GLD...NONE. MCGUIRE
Hazardous weather outlook, May 8, 10:45 AM MDT, 1 hour 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS AFTERNOON. THE ASSOCIATED SURFACE LOW WILL PROGRESS FROM NEAR THE COLORADO AND KANSAS BORDER THIS MORNING TO NORTH CENTRAL KANSAS BY EVENING. STORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THE WARM FRONT AHEAD OF THIS LOW THIS AFTERNOON AND EVENING. THIS AREA OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO NORTON KANSAS TO HILL CITY KANSAS. WITH STRONG INSTABILITIES AND SHEAR ACROSS THE AREA...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY. WITH COOLER TEMPERATURES...THE POSSIBILITY OF SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:12 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| May 7, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| May 8, 2:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.